Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 241, NWS Sioux Falls, SD

June 14, 2001Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2001, 5:50 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 5:50 PM CDT (22:50 UTC)
Expired
Jun 14, 2001, 6:15 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:52 PM CDTHail 0.75Wessington Spgs, SD
Jun 14, 6:08 PM CDTHail 0.75Virgil, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 142251
SVRFSD

SDC005-073-142315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF VIRGIL...OR ABOUT 25
  MILES SOUTHWEST OF HURON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIRGIL AROUND 605 PM CDT
  HURON AROUND 620 PM CDT

THIS STORM PRODUCED DIME SIZE HAIL ACROSS BUFFALO COUNTY AT 515 PM 
CDT.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4425 9878 4408 9868 4419 9836 4428 9810
          4445 9817

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:30 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 3:30 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU JUN 14 2001

STILL XCPCT SOME SHWRS AND TSTMS TO DVLP AND SPRD OVER FAR ERN PARTS
OF AREA THIS EVE. ATTM DONT PLAN ON MENTG SVR WITH SUCH HVY CLD CVR
AND MAIN SUPPRT STILL FRTHR E TWRDS NEW WW. ON THE W SIDE THERE CUD
BE A FEW SHWRS AS UPR LO PULLS NEWD...THO WITH EVE THE DCRSD HEATG
SHUD LEAD TO A RPD DCRS...IF INDEED SHWRS MAKE IT...MAY JUST GO
ISOLD. OTRW XCPCT NO PCPN TNGT WITH SKIES PTCLDY OR BCMG
PTCLDY..MOCLR SCNTRL PART OF AREA. FRI BRINGS MRGNL SITN FOR A FEW
SHWRS FROM HEATG BUT WITH SYS CONTG TO PULL OUT...WILL OPT TO KEEP
THEM OUT FOR NOW. MOCLR/MOSUNNY LOOKS GOOD FOR FRI NGT AND SAT.
EVENTUALLY SAT NGT AND SUN FVRBL WND SHEAR PATTRN SETS UP FOR SCT
TSTM DVLPMNT...ESPLY SRN PART OF AREA...THO MOISTR MRGNL AT FIRST.
THIS SITN IMPROVES AS EXTNDED PD PROGRESSES SO WILL HAVE MENTN IN.
WARMNG WILL TAKE PLACE THO WILL BE LMTD AS DESPITE RIDGNG WE WILL BE
ON THE COOL SIDE OF THE LO LVL PATTRN.

.FSD...NONE
WILLIAMS

In the hours before

Local storm report, Jun 14, 12:18 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    WORTHINGTON               MN   70 MPH TSTM GUST
06/13/01   NOBLES                         REPORTED BY MEDIA.

0921 PM    2 N SUTHERLAND            IA   TORNADO
06/13/01   OBRIEN                         REPORTED BY PUBLIC.

x0925 PM    LAKE PARK                 IA   70 MPH TSTM GUST
06/13/01   DICKINSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 14, 1:31 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 W HOMER                 NE   60 MPH TSTM GUST
06/13/01   DAKOTA                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningFSDUnion35 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningFSDLincoln46 min
Jun 13, 7:43 PM CDTSevere Thunderstorm WarningFSDUnion32 min
Jun 13, 8:47 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody28 min
Jun 13, 9:12 PM CDTSevere Thunderstorm WarningFSDBrookings33 min
Jun 13, 9:20 PM CDTSevere Thunderstorm WarningFSDMinnehaha25 min
Jun 13, 9:29 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Jun 14, 6:15 PM CDTSevere Thunderstorm WarningFSDBeadle30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.